Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Hi all.. Due to years of suffering anxiety, after trying alot of antidepressants my doctor wanted me to try venlafaxine.. I agreed.. I was on 75mg a day for 5 months, I didn't find these to help, not at all.. So I really didn't want to continue them.. The problem I'm having is with withdrawals.. Over a period of 6 weeks I tapered down to quarter of a 37.5mg tablet daily, was doing fine but when I completely stopped I suffered electric shocks, this is my only withdrawal with a little bit of dizziness now and again, but it's been 7 days since I completely stopped and I'm still suffering the electric shocks, I really don't want to take anymore venlafaxine, What I wanted to know is… If I can tolerate these electric zaps is it safe to continue without the medication, I feel okay in every other way.. And also does anyone have any idea when these zaps will stop.. Is there anything else I can take to help minimise this.. I don't ever want to go back on this drug.. Please help.. I just need to know its safe to continue on as I am, and I'm not causing myself any harm.

Thankyou Tamara

REPLY

@blue81 The brain zaps are distressing, but there is no evidence that they are harmful and they will disappear as the brain stabilizes. Your last drop was probably just too fast. Since it has only been seven days since you stopped, you may get relief by taking Effexor again at your last dose. After 1-2 weeks, you could halve that 1/4 of 37.5mg, stay there for 1-2 weeks, then try stopping again. I personally didn't experience brain zaps, but fish oil can help the brain heal and Ben*dryl and Dram*mine can help with the dizziness.

REPLY
@kimba

Hello been on Venaflaxine for over 15 years, taking 150mg and now my doctor is trying to wean me off, now taking 75 mg, feel horrible so sick to my stomach, tired, diarrhea, and nausea, how long will I feel like this and what can I take for my nausea? HELP

Jump to this post

@kimba sounds like you're taking the xr capsules like I am. I couldn't step down that fast either. If you can, ask for a Rx for the 37.5mg – that way you can take 75 and 37.5 which is a smaller step down. It helped me a lot to do that rather than 150 to 75 right away.

REPLY

Such great solutions to minimize the withdrawal symptoms on this thread. I was on Venlafaxine for a year (took Wellbutrin a decade earlier for longer). This is the first antidepressant I've been on with such horrendous withdrawal symptoms. I can't stay at work my full 8 hours because about 6 hours in, I get more nauseous than usual and more dizzy. For only being on this for a year, I'm wondering how long I can expect to have these symptoms. I transitioned from 150 to 75, 37.5, then 18.25 over the course of 2 months, and finally just stopped taking the 18.25 (I experienced withdrawal symptoms every evening on the 18.25, so I stopped those earlier than I had planned).

REPLY

Thanks so much for the tip!
Can't wait to be off this drug!

REPLY

Holding steady at 75 mg. Started my taper from 225 mg back in September, dropping to 150 and then to 75. Withdrawal symptoms are bearable. It helps to understand the concept of waves and windows. It helps to remind ones self that this is temporary. It helps to be kind to ones self. It helps to have a supportive community. It helps me to take vitamin d3 and omega 3 daily. Acupuncture and Chinese herbs have been helpful as well. I posted earlier that I was experiencing a constant buzz or tinnitus in both ears. The acupuncturist said this is often considered a sign of spiritual ascension. I do believe that as this drugs effects on ones body diminishes, our spiritual, true self begins to emerge slowly. Peace and good wishes to all on their journey. Have a great day, everyone. We can do this thing.

REPLY

Wow what a loooong thread! Guess I will just jump right in with my story. Have been on venlafaxine 3 times. Currently have been on it for ten years. Really want to get off it as don't think it is doing much for me. It did help with quitting smoking. Helped a bit with depression but not with my anxiety. The memory of the withdrawals I had before is scary. And back then I was on it for only a few weeks at a time. I had flu like symptoms, rapid heart rate and the most difficult symptom, hallucinations associated with being half asleep. I would think I was awake but then start seeing things like large grey animals and trying to move or speak found that I couldn't. I think I could manage if it were not for the sleep issues and the heart rate thing. I haven't read the entire thread so if someone has experienced what I have experienced I would be interested in how they coped. Back then though I did not taper (did not realise I should) I went cold turkey.

REPLY

@baxman all that sounds familiar, less the large grey animals, for me they were small and scurrying. It is scary. Glad you are here for support on your journey.

REPLY

I have read through about a year's worth of this thread and now I figure I would just post my question. I am 49, a married mom of 2 with multiple Sclerosis. Due to anxiety and an almost chronic depression I have been on and off of antidepressants most of my adult life. I was misdiagnosed several times with other disorders until I was ultimately diagnosed with MS at 32, and having correct information, doctor's, and strategies helped so much in relieving the anxiety I had been feeling for so long. Struggling, though, as a mom to young girls, I decided to try tapering off of the effexor. I was on 225 mg, and although we did taper in a way I believed was slow, the 'brain zaps', anxiety, and other problems were horrible, but then, I really do not know, to this day, what happened. Piecing it together later, we determined that going off of the effexor had caused me to experience a so-called rebound reaction which decimated my short-term memory, amongst other things. My daughters and my husband were all very scared, they did not know what was going on, and had no idea how to help. All along, I believed I was just fine, not even realizing there was a problem. My mother told me later about several instances where I would repeat the same question to her 3 or 4 times in the same conversation, even after having been given the answer, and have no memory of it. Scary time for them. I wasn't really scared until they finally got me to my neuro and I was sitting there, listening to them all, telling the doctor what it had been like for us. I still cannot remember much of that time. Needless to say, I was immediately put back on to the effexor, and as I adjusted to the higher doses again, the short term memory came back, and we decided that until both of my children were out of school, we would not try to come off again. It was a very hard, very dark time, and I felt ( and still do ) really badly over the whole situation. I did follow my doctor's instructions about how to come off of the drug, but obviously something did not go right. Now that my youngest is in college, I am considering again trying to get off of this drug. My weight has ballooned higher than it has ever been, causing more challenges for me in dealing with my MS. Does anyone have a strategy or suggestion for me to consider? I do not want to go through anything like that again, nor do I want to put my family through it.

REPLY

@cristin Thanks so much for sharing I went thru the same weirdness for the last four months from coming down to 30mgs om Cymbalta I am scared to death to go off completely but I will one day. I cannot explain this crap but I believe both drugs should be banned For Real. I still stay in the house Don't work Don't drive and it makes me crazy because I am hanging about my finances. Bless you, in your decisions.

REPLY
@leross21

Such great solutions to minimize the withdrawal symptoms on this thread. I was on Venlafaxine for a year (took Wellbutrin a decade earlier for longer). This is the first antidepressant I've been on with such horrendous withdrawal symptoms. I can't stay at work my full 8 hours because about 6 hours in, I get more nauseous than usual and more dizzy. For only being on this for a year, I'm wondering how long I can expect to have these symptoms. I transitioned from 150 to 75, 37.5, then 18.25 over the course of 2 months, and finally just stopped taking the 18.25 (I experienced withdrawal symptoms every evening on the 18.25, so I stopped those earlier than I had planned).

Jump to this post

@leross21 Thanks for your post. I am going through a similar journey as yours. I was on 150mg for two years. In last 4 months reduced it from 150 to 75, 37.5 and now I want to go down to 18.25mg. Can you tell when you stopped taking 18.25mg and describe the withdrawal process after that?

REPLY

Hi all. Thank you so much for helping and caring about others here. It feels good when you realize that you are not alone in this process and many people understand its pain and offer their help and support.
I have a question regarding to cutting down 37.2 to 18.25. This is how this devil looks like! Can I cut this (I mean the white internal part) in half and take it or shall it be taken with its plastic capsules?

REPLY
Please sign in or register to post a reply.